Connecticut, 2007

Flash Flooding and Damaging Winds in Connecticut, July 28, 2007

July 28, 2007 · NWS OKX · 5 events in 2 counties and zones

Severe thunderstorms produced high winds and torrential rain that resuled in wind damage in parts of New Haven and Middlesex Counties and flash flooding in and around North Haven.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Severe thunderstorms produced high winds and torrential rain that resuled in wind damage in parts of New Haven and Middlesex Counties and flash flooding in and around North Haven.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 28, 12:54 PM EST, 36 minutes earlier.

Area forecast discussion, Jul 28, 12:54 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
154 PM EDT SAT JUL 28 2007

.SYNOPSIS...
AN UPPER LEVEL LOW WILL MOVE ACROSS UPSTATE NEW YORK TODAY...
THEN LIFT TO THE NORTHEAST THROUGH NEW ENGLAND TONIGHT AND SUNDAY.
A COLD FRONT WILL ALSO SLOWLY APPROACH THE REGION THROUGH THE WEEKEND.
THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGHOUT
THE WEEKEND...WITH RAIN MOST LIKELY SUNDAY AFTERNOON AND EVENING.
SHOWERS AND STORMS WILL BE SCATTERED IN NATURE AND THE WHOLE
WEEKEND WILL NOT BE A WASHOUT. THE FRONT WILL CONTINUE A SLOW
TREK TO THE EAST AND SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE
MONDAY AND MONDAY NIGHT. A DRYING TREND IS EXPECTED TUESDAY AND
TUESDAY NIGHT AS THE FRONT FINALLY BEGINS TO PUSH OFFSHORE. DRY
WEATHER IS EXPECTED WEDNESDAY AND THURSDAY AS THE FRONT MOVES
FURTHER AWAY AND HIGH PRESSURE BUILDS ACROSS THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
SCATTERED SHOWERS/TSTMS ARE LIKELY THIS AFTERNOON FOR AREAS NORTH
AND WEST OF NEW YORK CITY AND ACROSS INTERIOR SW CT. AS A
RESULT...THE STORM PREDICTION CENTER HAS PLACED THE EASTERN THREE
COUNTIES IN CONNECTICUT IN A SEVERE THUNDERSTORMS WATCH BOX UNTIL
800 PM. THIS IS ALL IN RESPONSE TO AN UPPER LEVEL LOW THAT IS
MOVING THROUGH CENTRAL NEW YORK STATE. THERE IS ALSO A SLOW MOVING
COLD FRONT APPROACHING THE REGION THAT WILL PROVIDE ADDITIONAL
LIFT AND FOCUS FOR THESE SHOWERS AND THUNDERSTORMS TO DEVELOP.
BUFKIT FCST SOUNDINGS DEPICT WEAK-MODERATE INSTABILITY WITH LITTLE
CONVECTIVE INHIBITION AND HIGH MOISTURE LEVELS (PWATS AROUND 1.8
INCHES) SO EXPECT SCATTERED SHOWERS AND STORMS TO DEVELOP RATHER
EASILY. 00Z MODELS DEPICT THE BEST UPPER SUPPORT REMAINING MOSTLY
NORTH OF THE OKX FCST AREA...AND LOW LEVEL CONVERGENCE ALONG THE
FRONT IS NOT PARTICULARLY STRONG. ANY ASSOCIATED FLOODING THAT
OCCURS WILL BE MOSTLY OF THE URBAN/SMALL STREAM VARIETY. WILL
HAVE TO WATCH FOR PERSISTENT TRAINING OF HEAVY CELLS WHICH COULD
GENERATE ISOLATED MORE SIGNIFICANT FLOODING.

TOOK A MOS BLEND FOR TEMPS TODAY...COMPROMISING BETWEEN THE MAV
WHICH HAS BEEN RUNNING TOO WARM THE PAST FEW DAYS AND THE MET
WHICH APPEARS A BIT TOO COOL. FCST NUMBERS END UP CLOSE TO FWC
GUIDANCE.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
CHANCE FOR SHOWERS AND STORMS WITH THREATS FOR FLOODING AND
ISOLATED SEVERE AS DESCRIBED ABOVE CONTINUES THIS EVENING...THEN
DIMINISHES AFTER MIDNIGHT AS THE UPPER LOW PULLS AWAY LEAVING LESS
SUPPORT FOR CONVECTIVE ACTIVITY ACROSS THE FCST AREA. THE SFC
FRONT WILL REMAIN TO OUR WEST...BUT LACKING ANY SIGNIFICANT UPPER
LEVEL FEATURES OR GOOD LOW LEVEL CONVERGENCE WOULD EXPECT ONLY
ISOLATED TO WIDELY SCATTERED SHOWERS AFTER MIDNIGHT. LOWERED POPS
TO SLIGHT CHANCE AFTER MIDNIGHT FOR WRN SECTIONS...AND CHANCE EAST
WHERE THE REMNANTS OF EARLIER CONVECTIVE CLUSTERS MAY BE EXITING
OFFSHORE DURING THE LATE NIGHT HOURS.

FOR SUNDAY AND SUNDAY NIGHT...LITTLE CHANGE TO THE OVERALL REGIME
WITH THE WEAK UPPER TROF AND SFC FRONT STILL JUST WEST OF THE
AREA...ALONG WITH A VERY MOIST AND MODERATELY UNSTABLE AIRMASS.
STAYED WITH HIGH CHANCE POPS ACROSS THE ENTIRE AREA. LOCALIZED
FLOODING THREAT WILL CONTINUE WITH PWATS REMAINING NEAR 2 INCHES.
NAM AND GFS DISAGREE AS TO THE STRENGTH OF AN UPPER LEVEL
DISTURBANCE FCST TO MOVE ACROSS UPSTATE NY DURING SUNDAY... WITH
THE GFS QUITE A BIT STRONGER BUT POSSIBLY INFLUENCED BY CONVECTIVE
FEEDBACK.

FOR MONDAY...KEPT THE EXISTING LIKELY POPS BUT CONFINED THEM TO
THE AFTERNOON HOURS. MODELS IN FAIRLY GOOD AGREEMENT THAT THE
COMBINATION OF THE NEARBY LONGWAVE UPPER TROF AND CLOSE PROXIMITY
OF THE SFC FRONT IN CONJUNCTION WITH DAYTIME HEATING AND
INSTABILITY SHOULD BE SUFFICIENT TO GENERATE MORE WIDESPREAD
SHOWERS AND TSTMS.

CONTINUED TO USE A MOS BLEND FOR TEMPS DURING THE SHORT TERM PERIOD...
AS MAV CONTINUES TO RUN TOO WARM GIVEN THE EXPECTED AMOUNTS OF
CLOUD COVER AND PRECIP.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE COLD FRONT SHOULD FINALLY MAKE IT TO THE COAST MONDAY NIGHT
AND PUSH OFFSHORE ON TUESDAY. LATEST MODELS ARE KEEPING ANY SFC
WAVE DEVELOPMENT ALONG THE FRONT FAR ENOUGH OFFSHORE SUCH THAT THE
FRONT SHOULD BE ABLE TO GET THROUGH THIS REGION. TRENDED POPS
DOWNWARD THROUGH THE CHANCE CATEGORY MON NIGHT AND TUE...AND
REDUCED POPS DOWN TO SLIGHT CHANCE WEST TUE AFTERNOON AND SLIGHT
CHANCE EVERYWHERE TUE NIGHT. LATER SHIFTS MAY BE ABLE TO REDUCE
THESE FURTHER AND PERHAPS REMOVE POPS COMPLETELY FOR TUE AFTERNOON
AND NIGHT IF PRESENT MODEL TRENDS CONTINUE.

THE AREA SHOULD REMAIN DRY WEDNESDAY THROUGH THURSDAY WITH HIGH
PRESSURE IN CONTROL AND NEAR NORMAL TEMPERATURES. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY WITH THE APPROACH OF
ANOTHER COLD FRONT.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AN UPPER LEVEL LOW WILL CONTINUE TO LIFT TOWARDS THE NORTHEAST AS IS
GETS ABSORBED BY A DEVELOPING LONG WAVE TROUGH. WHILE THE BEST
DYNAMICS FOR CONVECTION WILL BE TO OUR NORTH AND WEST...THERE WILL
STILL BE ENOUGH INSTABILITY TO SET OFF SHOWERS AND THUNDERSTORMS
ACROSS ALL OF THE AREA TERMINALS. THE BEST CHANCE OF THESE STORMS
HOWEVER WILL BE ACROSS THE LOWER HUDSON VALLEY AND CONNECTICUT. MUCH
OF THE ACTIVITY THAT OCCURS WILL BE SCATTERED IN NATURE.

SOUTHERLY FLOW WILL CONTINUE THROUGH THE NEXT 24 HOURS...WITH SOME
VARIABILITY BETWEEN SOUTHWEST AND SOUTHEAST. MAGNITUDES SHOULD
GENERALLY REMAIN BETWEEN 5 AND 10 KT DURING DAYLIGHT HOURS...THEN
BECOMING LESS THAN 5 KT WHEN THE SUN GOES DOWN.

AS FAR AS THE LOW STRATUS AND PATCHES OF FOG...WE WILL PROBABLY SEE
SIMILAR CONDITIONS TO THE LAST FEW NIGHTS. DUE TO HIT AND MISS
NATURE OF THE STRATUS THE PAST FEW NIGHTS...I TRIED TO KEEP MANY OF
THE TERMINALS AT MVFR CRITERIA...WITH THE EXCEPTION OF
KISP...KBDR...KSWF AND KGON WHERE THEY HAVE A BETTER CHANCE TO FALL
TO IFR OR BELOW.

OUTLOOK FROM 18Z SUN THROUGH WEDNESDAY...
A SLOW MOVING COLD FRONT WILL CONTINUE THE THREAT OF SHOWERS AND
THUNDERSTORMS THROUGH AT LEAST TUESDAY. THE FRONT FINALLY MOVES EAST
OF THE AREA LATE TUESDAY AFTERNOON...WITH IMPROVING CONDITIONS FOR
TUESDAY NIGHT AND WEDNESDAY.

&&

.MARINE...
PRESSURE GRADIENT INCREASES A BIT THIS WEEKEND AS ATLANTIC HIGH
PRESSURE MOVES FARTHER OFFSHORE AND BROAD LOW PRESSURE SLIDES SE
THROUGH THE GREAT LAKES/OHIO VALLEY TOWARDS THE MID-ATLANTIC STATES.
SOUTHERLY WINDS SHOULD INCREASE TO 10 TO 15 KT TODAY.

MEDIUM RANGE MODELS HAVE STARTED TO BACK OFF ON THE STRENGTH OF WAVE
DEVELOPMENT ALONG THE FRONTAL BOUNDARY AS IT TRACKS TO ALONG THE
MID-ATLANTIC COAST EARLY NEXT WEEK. THEREFORE...WILL GENERALLY KEEP
WIND SPEEDS AT AROUND 10 KT OR LESS ONCE THE FRONTAL BOUNDARY BEGINS
TO APPROACH THE COAST BY LATE SAT NIGHT.

THIS SOUTHERLY FLOW WILL ALSO BRING INCREASING DEWPOINTS...WITH A
GOOD CHANCE FOR NIGHTTIME/MORNING FOG TONIGHT THROUGH EARLY NEXT
WEEK.

AN ALMOST CONSTANT THREAT OF SHOWERS AND THUNDERSTORMS WILL PERSIST
FROM HERE ON OUT THROUGH THE WEEKEND AND POSSIBLY LINGERING INTO MID
WEEK NEXT WEEK.

THE WEAK FRONT LOOKS LIKE IT MAY FINALLY CLEAR THE COAST ON
TUE...ALTHOUGH THIS MAY BE COMPLICATED BY FURTHER WAVE DEVELOPMENT
ALONG THE MID-ATLANTIC COAST. ONCE THE FRONT CLEARS THE COAST...AN
OFFSHORE FLOW WILL DEVELOP AS HIGH PRESSURE BUILDS DOWN OVER NEW
ENGLAND.

&&

.HYDROLOGY...
SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
THROUGH MONDAY AS AN UPPER LEVEL TROUGH AND SLOW MOVING COLD FRONT
REMAIN IN THE AREA. MOST OF THE ACTIVITY SHOULD BE FOCUSED DURING
THE AFTERNOON AND EVENING HOURS EACH DAY. BEST CHANCES FOR HEAVY
RAINS AND FLOODING WILL BE MAINLY NORTH AND WEST OF NEW YORK CITY.
ANY HEAVIER CONVECTIVE CLUSTERS WILL HAVE THE POTENTIAL TO CAUSE
URBAN AND POOR DRAINAGE ALONG WITH SMALL STREAM FLOODING AS PW
VALUES REMAIN ABOVE 1.5 INCHES THROUGH THE PERIOD.

NO WIDESPREAD FLOODING IS EXPECTED...AS FLOOD GUIDANCE INDICATES
THAT SEVERAL INCHES OF RAIN WOULD BE NEEDED TO PRODUCE FLOODING
IN THE LARGER STREAMS...BUT PONDING ON ROADWAYS AND SHARP RISES IN
SMALLER/FLASHIER STREAMS ARE POSSIBLE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 28, 12:28 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
128 PM EDT SAT JUL 28 2007

CTZ005-009-NJZ002>006-011-NYZ067>081-291730-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
128 PM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST CONNECTICUT...
NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY NORTH
AND WEST OF NEW YORK CITY...COULD PRODUCE FREQUENT LIGHTNING...
LOCALLY HEAVY RAINFALL AND FLOODING OF POOR DRAINAGE AREAS...LOW
LYING AREAS AND SMALL STREAMS. THERE IS ALSO A SMALL CHANCE THAT A
FEW THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON AND
EVENING...PRODUCING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
ONCE AGAIN SUNDAY AND MONDAY...MAINLY DURING EACH AFTERNOON AND
EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY
RAINFALL AND FLOODING OF POOR DRAINAGE AREAS...LOW LYING AREAS AND
SMALL STREAMS...AND THERE IS A SMALL CHANCE THAT SOME COULD ALSO
PRODUCE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ANZ330-335-338-340-345-350-353-355-291730-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
128 PM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE
FREQUENT LIGHTNING...VERY HEAVY RAIN AND GUSTY WINDS. THERE IS A
SMALL CHANCE THAT A FEW THUNDERSTORMS COULD PRODUCE LOCALLY STRONG
WINDS OVER 35 KT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS COULD PRODUCE LOCALLY STRONG WINDS OVER 35 KT
SUNDAY AFTERNOON AND EVENING...AS WELL AS FREQUENT LIGHTNING AND
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

CTZ006>008-010>012-291730-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
128 PM EDT SAT JUL 28 2007

...SEVERE THUNDERSTORM WATCH 559 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED SHOWERS AND THUNDERSTORMS COULD PRODUCE DAMAGING WINDS...
LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FLOODING OF POOR
DRAINAGE AREAS...LOW LYING AREAS AND SMALL STREAMS MAY RESULT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
ONCE AGAIN SUNDAY AND MONDAY...MAINLY DURING EACH AFTERNOON AND
EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY
RAINFALL AND FLOODING OF POOR DRAINAGE AREAS...LOW LYING AREAS AND
SMALL STREAMS...THOUGH THERE IS A SMALL CHANCE THAT SOME COULD ALSO
PRODUCE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AND APPRECIATED.

GOODMAN

In the hours before

Special weather statement, Jul 28, 11:35 AM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1235 PM EDT SAT JUL 28 2007

CTZ006-281715-
NORTHERN NEW HAVEN-
1235 PM EDT SAT JUL 28 2007

...STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NEW HAVEN COUNTY...

AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SOUTHBURY...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE...
  NEAR BEACON FALLS BY 1245 PM.
  NEAR NAUGATUCK BY 1250 PM.
  NEAR WATERBURY BY 105 PM.
  5 MILES SOUTH OF WOLCOTT BY 115 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL ARE EXPECTED WITH
THIS STORM. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF
OVER 2 INCHES PER HOUR....ARE OCCURRING WITH THIS STORM. THIS COULD
CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GOODMAN
Special weather statement, Jul 28, 11:58 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1258 PM EDT SAT JUL 28 2007

CTZ006-007-281745-
NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-
1258 PM EDT SAT JUL 28 2007

...STRONG THUNDERSTORM MOVING FROM NORTHERN NEW HAVEN COUNTY INTO
NORTHERN MIDDLESEX COUNTY...

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NAUGATUCK...AND MOVING EAST AT 30 MPH.

THIS STORM WILL BE...
  NEAR CHESHIRE BY 105 PM.
  NEAR MERIDEN BY 115 PM.
  NEAR MIDDLETOWN BY 125 PM.
  NEAR CROMWELL BY 130 PM.
  NEAR EAST HAMPTON BY 140 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN OF UP TO 2
INCHES PER HOUR IS OCCURRING WITH THIS STORM. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE TO SAFE SHELTER IMMEDIATELY.

GOODMAN
Special weather statement, Jul 28, 12:48 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
148 PM EDT SAT JUL 28 2007

CTZ006-007-281830-
NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-
148 PM EDT SAT JUL 28 2007

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN NEW HAVEN AND
NORTHWESTERN MIDDLESEX COUNTIES...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHINGTON TO
WATERBURY TO MONROE...OR ALONG A LINE EXTENDING FROM WOLCOTT TO
WATERBURY TO SOUTHBURY...AND MOVING NORTHEAST AT 15 MPH.

THESE STORMS WILL BE...
  NEAR BEACON FALLS BY 210 PM.
  NEAR CHESHIRE BY 230 PM.

PEOPLE IN NORTHERN NEW HAVEN AND NORTHWESTERN MIDDLESEX COUNTIES...
INCLUDING NAUGATUCK...WOLCOTT...WATERBURY...BEACON FALLS...CHESHIRE
AND MERIDEN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN AT THE RATE OF
2 INCHES PER HOURS...AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GOODMAN
Special weather statement, Jul 28, 12:51 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
151 PM EDT SAT JUL 28 2007

NYZ067-281830-
ORANGE-
151 PM EDT SAT JUL 28 2007

...STRONG THUNDERSTORM WILL IMPACT CENTRAL ORANGE COUNTY...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDDLETOWN...AND MOVING EAST AT 15 MPH.

THIS STORM WILL BE...
  NEAR GOSHEN BY 200 PM.
  NEAR CHESTER BY 210 PM.
  NEAR MONROE BY 225 PM.
  NEAR HARRIMAN BY 230 PM.

PEOPLE IN CENTRAL ORANGE COUNTY...INCLUDING MIDDLETOWN...GOSHEN...
FLORIDA...CHESTER...MONROE AND HARRIMAN...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS UP
TO 45 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GOODMAN

The radar

The Brookhaven radar (KOKX), 69 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Flash Flood, New Haven

When
July 28, 1:30 PM EST to 1:45 PM EST
Where
New Haven County, 0.69 mi S of Naugatuck
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.470, -73.050

Thunderstorms produced torrential rain that closed Old Firehouse Road in Naugatuck.

Thunderstorm Wind, New Haven

When
July 28, 5:06 PM EST
Where
New Haven County, 3 mi SSW of North Haven
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.340, -72.872

A severe thunderstorm produced high winds that downed trees along I-91 southbound after Exit 9, which resulted in closure of the right lane.

Thunderstorm Wind, Middlesex

When
July 28, 5:10 PM EST
Where
Middlesex County, Haddam
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.470, -72.520

A severe thunderstorm produced high winds that downed a large tree in Haddam.

Flash Flood, New Haven

When
July 28, 5:20 PM EST to 5:35 PM EST
Where
New Haven County, 3 mi SSW of North Haven to 2 mi ESE of North Haven
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.340, -72.872

Thunderstorms produced heavy rain that caused flash flooding on Universal Drive by I-91, Exit 9, street flooding on Patten Road and Elm Street, and basement flooding on State Street.

Thunderstorm Wind, New Haven

When
July 28, 5:20 PM EST to 5:45 PM EST
Where
New Haven County, 2 mi SW of North Haven to 2 mi S of Hamden
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.360, -72.877

Severe thunderstorms produced high winds that downed trees on Hartford Turnpike and Skiff Street. A tree was downed on Mowry Street. A tree fell on wires at Orchard Court and wires were downed on Bedford Avenue.|

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2007Every state in 2007This day in weather historyWarnings in Connecticut, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52087, 52089, 52090, 52095, 52119.